Alert archive / Texas / Flash Flood Warnings in 1996

Flash Flood Warning 22, NWS Midland/Odessa, TX

June 27, 1996Ward County, Winkler County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jun 27, 1996, 5:16 PM CDT for Ward County, Winkler County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 27, 1996, 5:16 PM CDT (22:16 UTC)
Expired
Jun 27, 1996, 9:15 PM CDT
In force
4 hr
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

Counties Ward County, TX, Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 89 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.3 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 1996-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 658 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 1996-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -63 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
658 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
695 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-63 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 272216
FFWMAF
TXC475-495-280215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
516 PM CDT THU JUN 27 1996

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 915 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN WEST TEXAS

   ...WARD COUNTY
   ...WINKLER COUNTY
 
AT 510 PM CDT THUNDERSTORMS WITH VERY HEAVY RAIN WERE MOVING SLOWLY
ACROSS WARD AND WINKLER COUNTIES.  OVER THE LAST 2 HOURS...DOPPLER
RADAR ESTIMATED RAINFALLS OF 1 TO 3 INCHES OVER THE WESTERN PORTIONS
OF THESE COUNTIES.  DUE TO THE SLOW MOVEMENT OF THESE THUNDERSTORMS
AND REDEVELOPMENT OVER THE SAME AREAS...ADDITIONAL HEAVY RAIN IS
LIKELY WITH ANOTHER 1 TO 3 INCHES POSSIBLE.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GR@OUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 27, 3:14 PM CDT, 2 hours 2 minutes earlier.

Area forecast discussion, Jun 27, 3:14 PM CDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
313 PM CDT THU JUN 27 1996

ANALYSIS OF LATEST WV AND IR/VIS LOOPS INDICATES THE MOISTURE
CONNECTION CONTINUES FROM THE SOUTH AND EAST. WITH STRONG EASTERLY
FLOW OVER CENTRAL MEXICO...DEFORMATION ZONE IS CLEARLY EVIDENT OVER
SOUTHERN BAJA. THIS DEFORMATION ZONE DOES APPEAR TO INDICATE A
DECREASE IN MOISTURE FROM THE BAJA AREA. HOWEVER...WITH THE STRONG
ANTICYCLONIC CIRCULATION TO THE EAST...EXPECT MOISTURE TO CONTINUE
INTO THE PB FOR AT LEAST NEXT 24-48 HOURS.

LOOKING AT THE MODELS...ETA SOLUTION LOOKS BEST. ETA SHOWING WAA
OVER NORTHERN ZONES FOR THE 12-24 HOUR PERIOD. WITH GOOD VV IN THIS
AREA AS WELL...RECOMMEND INCREASING POPS FOR ZONES 45 AND 50 FROM 30
TO 40 PERCENT. ETA ALSO SHOWS SOME VORTICITY IN THIS AREA FOR THE
SAME PERIOD WHICH WILL ENHANCE DEVELOPMENT.

AS FOR TEMPERATURES...HAVE GONE WITH GUIDANCE ON ALL BUT MRF. WITH
MRF DEWPOINTS IN THE UPPER 50S...BELIEVE GUIDANCE IS TOO LOW.

THANKS TO LBB FOR INPUT AND GUIDANCE.

CNM 72 50
MAF 71 20
MRF 67 50
P07 75 20

HUBER

In the hours before

Special weather statement, Jun 27, 11:25 AM CDT, 5 hours 51 minutes before
NMZ027>029-TXZ045>048-050>052-057>063-067>070-074-075-079>082-280500-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND TX
1123 AM CDT (1023 AM MDT) THU JUN 27 1996

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN WEST TEXAS:

ANDREWS   CULBERSON  GLASSCOCK   MARTIN    REAGAN   UPTON
BORDEN    DAWSON     HOWARD      MIDLAND   REEVES   WARD
BREWSTER  ECTOR      JEFF DAVIS  PECOS     SCURRY   WINKLER
CRANE     GAINES     LOVING      PRESIDIO  TERRELL

AND IN SOUTHEAST NEW MEXICO:

EDDY      LEA

SYNOPSIS: DEEP MOISTURE CONTINUES TO STREAM INTO FAR WEST TEXAS AND
NEW MEXICO FROM THE GULF OF MEXICO. ALTHOUGH WE EXPECT WIDELY
SCATTERED THUNDERSTORMS OVER MOST OF THE EASTERN PERMIAN
BASIN...WE EXPECT THE THUNDERSTORM ACTIVITY TO BE MORE WIDESPREAD
GENERALLY WEST OF A SEMINOLE...MONAHANS...ALPINE LINE. SOME OF THE
STORMS WEST OF THIS LINE MAY PRODUCE LOCALLY HEAVY RAIN AMOUNTS AND
WIND GUSTS IN THE 35 TO 45 MPH RANGE. WE DO NOT EXPECT ANY OF THE
STORMS THROUGHOUT OUR TEXAS AND NEW MEXICO WARNING AREA TO DEVELOP
INTO SEVERE THUNDERSTORMS.

SPOTTER ACTIVATION IS NOT ANTICIPATED.

HUBER

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 3:39 PM CDTSevere Thunderstorm WarningMAFWinkler61 min
Jun 27, 6:57 PM CDTFlash Flood WarningMAFAndrews, Gaines4 hr

Nearby

Flash Flood Warnings in Texas, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.